Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:02 PM CDT for Black Hawk County, Tama County, Iowa. It was in force for 58 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Apr 15, 2017, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:10 PM CDT | HAIL 1.75 | 5 N Traer, IA | TIME ESTIMATED FROM RADAR. |
| Apr 15, 7:12 PM CDT | HAIL 1.5 | 7 Nne Traer, IA | TRUCK SUSTAINED HAIL DAMAGE JUST SOUTH OF THE BLACK HAWK AND TAMA COUNTY LINE ON S AVENUE. TIME ESTIMATED BY RADAR. |
| Apr 15, 7:18 PM CDT | HAIL 2.75 | 8 W La Porte City, IA | REPORT OF WINDSHIELDS BROKEN. TIME ESTIMATED FROM RADAR. |
| Apr 15, 7:22 PM CDT | HAIL 1.5 | Traer, IA | A WIDE SWATH OF PING PONG HAIL FROM TRAER TO HICKORY HOLLOW PARK. TIME ESTIMATED BY RADAR. |
| Apr 15, 7:25 PM CDT | HAIL 0.88 | 3 Wsw Gilbertville, IA | |
| Apr 15, 7:31 PM CDT | HAIL 1 | 1 Nnw Gilbertville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
349
WUUS53 KDMX 160002
SVRDMX
IAC013-171-160100-
/O.NEW.KDMX.SV.W.0056.170416T0002Z-170416T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
702 PM CDT SAT APR 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Black Hawk County in northeastern Iowa...
Northeastern Tama County in central Iowa...
* Until 800 PM CDT.
* At 702 PM CDT, a severe thunderstorm was located near Reinbeck, or
13 miles east of Grundy Center, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Hudson, Traer, Dysart,
Elk Run Heights, Crossroads Mall, Washburn, Raymond, Gilbertville
and Tf Clark State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9230 4216 9230 4217 9256 4245 9245
4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0002Z 264DEG 35KT 4232 9252
HAIL...1.00IN
WIND...60MPH
$$
Cogil2 follow-up statements
742
WWUS53 KDMX 160030
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
730 PM CDT SAT APR 15 2017
IAC013-171-160100-
/O.CON.KDMX.SV.W.0056.000000T0000Z-170416T0100Z/
Black Hawk IA-Tama IA-
730 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...
At 730 PM CDT, a severe thunderstorm was located near La Porte City,
or 14 miles northwest of Vinton, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Traer, Dysart, Elk Run
Heights, Crossroads Mall, Washburn, Raymond, Gilbertville and Tf
Clark State Park.
This includes Interstate 380 between mile markers 56 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9230 4216 9230 4217 9255 4247 9232
4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0030Z 264DEG 35KT 4235 9215
HAIL...1.50IN
WIND...60MPH
$$
Cogil569
WWUS53 KDMX 160054
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
754 PM CDT SAT APR 15 2017
IAC013-171-160104-
/O.EXP.KDMX.SV.W.0056.000000T0000Z-170416T0100Z/
Black Hawk IA-Tama IA-
754 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa.
LAT...LON 4230 9230 4216 9230 4217 9255 4247 9232
4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0054Z 264DEG 35KT 4237 9187
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 15 minutes earlier.
Area forecast discussion, Apr 15, 6:47 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Sat Apr 15 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Sunday/ Issued at 353 PM CDT Sat Apr 15 2017 Message of the Day: Strong to Severe Thunderstorm Potential Hazards: Lightning, Large Hail, Damaging Winds Confidence: Medium Experimental GOES 16 vis/water vapor data picking up on small-scale MCV across northern Iowa...moving out of our area. Though uncapped, not enough energy/instability to push storms to severe levels across our north in the near-term. Clouds associated with this MCV have helped gunk up the warm sector all day...effectively nullifying any differential heating support. Subjective 20z sfc analysis places the initial trough axis boundary across NW Iowa into SE Nebraska...and shows another meso-low located over SE Nebraska. It is almost starting to appear as if any threat for severe wx will be driven by this low. SPC Mesoanalysis showing the best support of svr wx being drawn up with the instability axis associated low. 0-6km MUCAPE values reach around 2500 J/kg and there appears to be a pocket of 40 to 50 kt effective bulk shear being drawn into far southern/SW IA. Additionally, SPC mesoanalysis shows a surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse rates are generally minimal...struggling to exceed 6 to 7 C/km. DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to elevated 0-1km effective helicity...though LCL heights are close to 1000m which is borderline. In all, am really focusing on far southern/SW Iowa for any severe threat. All modes cannot be ruled out, though large hail easily seems to be the primary threat. By 09z Sun, precip generally looks to be east of our area, with high pressure, notable dry air entrainment, and large-scale subsidence being ushered in advance of this sfc high. Sunday looks to be a very sunny day, with temperatures solidly in the 60s and gradually decreasing winds. .LONG TERM.../Sunday night through Saturday/ Issued at 353 PM CDT Sat Apr 15 2017 Zonal flow Sunday night will evolve to weak ridging on Monday, which will provide for plenty of sunshine and above normal temperatures. Stayed close to initial guidance for highs with 850mb temperatures ranging from 7 to 10C with return southerly flow winds across the state. Meanwhile, a shortwave trough that arrived on the Northwest Coast Sunday night will move eastward across the northern Rockies and be nearing the Red River of the North by early Tuesday. At the surface, a cold front will approach from the west. All models show that the cold front will pass through the area on Tuesday likely in the afternoon or evening. If it does pass during peak heating, this gives the best opportunity for severe weather as there are steep low-level lapse rates that would allow for strong updrafts along with low freezing and wet bulb zero heights for possible hail growth. While this cold front will clear rain chances for about 24 hours or so, another potent shortwave will begin to approach late Wednesday and early Thursday bringing showers and storms back into the state. Rain amounts will average between 0.5 and 1.5 inches. This shortwave will depart as a more amplified trough enters the Rockies and moves onto the Plains late this week and early next weekend. Timing and placement of the surface low differ between the Euro, GFS, and Canadian with the consensus at this point being that the low should stay south of Iowa. The best chance for any additional rain, therefore, looks to be over the southeastern half of the state. With continued chances of rain through next week, rivers will continue to be monitored for possible rises that may necessitate river flood watches and/or warnings. As for temperatures, above normal temperatures early in the week will transition in the wake of Tuesday's cold front downward and may be below climatological values by late next week and early next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 643 PM CDT Sat Apr 15 2017 Ongoing strong to severe storms may impact ALO and OTM TAF sites. DSM, MCW, and FOD still could see a storm or two move across the area but current radar trends, any convection remains well away from these TAF sites to leave out any mention other than VCTS. Certainly some brief IFR ceilings and visibility at ALO as the line of storms moves east through 02z. MVFR ceilings are possible behind the convection until around 06z. Winds mix enough Sunday afternoon to mention gusts. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Sat Apr 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few severe thunderstorms are possible late this afternoon and into this evening. The primary threat is ping pong sized hail with a lesser threat being damaging wind gusts to 60 mph and perhaps an isolated tornado. Localized flash flooding is also a threat where rainfall from Friday and Saturday morning have created saturated soils, which could lead to increased runoff rates. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again early Tuesday into Tuesday night. Additional thunderstorms are possible by later Wednesday into early Thursday. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter may be needed later this evening. Reports of any severe weather and rainfall amounts and their impacts would be greatly appreciated. Ansorge
In the hours before
Local storm report, Apr 15, 6:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 2 SW NEW PROVIDENCE 42.27N 93.20W
04/15/2017 E60 MPH HARDIN IA AMATEUR RADIO
&&Local storm report, Apr 15, 6:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 S ELDORA 42.33N 93.10W
04/15/2017 M0.88 INCH HARDIN IA TRAINED SPOTTER
&&Local storm report, Apr 15, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 SSW WELLSBURG 42.35N 92.97W
04/15/2017 M1.00 INCH GRUNDY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED LOTS OF DIME TO
QUARTER SIZED HAIL ALONG HIGHWAY 175 JUST
EAST OF THE HARDIN-GRUNDY COUNTY LINE.
&&Local storm report, Apr 15, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 2 NNE OSCEOLA 41.06N 93.76W
04/15/2017 E1.00 INCH CLARKE IA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL.
&&Local storm report, Apr 15, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 NE KNOXVILLE 41.36N 93.04W
04/15/2017 E0.75 INCH MARION IA TRAINED SPOTTER
&&Local storm report, Apr 15, 6:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 NE LINCOLN 42.29N 92.66W
04/15/2017 E1.00 INCH TAMA IA PUBLIC
ALSO ESTIMATED WINDS OF 40 TO 50 MPH.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Apr 15, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 53 min |
| Apr 15, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 64 min |
| Apr 15, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 44 min |
| Apr 15, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie | 43 min |
| Apr 15, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 22 min |
| Apr 15, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 52 min |
| Apr 15, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 47 min |
| Apr 15, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 20 min |
| Apr 15, 11:32 PM CDT | Special Weather Statement | DMX | Lucas, Mahaska, Marion, Monroe, Wapello | 73 min |
| Apr 16, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.